EconPapers    
Economics at your fingertips  
 

Exchange Rate Returns Standardized by Realized Volatility are (Nearly) Gaussian

Torben Andersen (), Tim Bollerslev (), Francis Diebold () and Paul Labys
Additional contact information
Paul Labys: University of Pennsylvania, U.S.A.

Multinational Finance Journal, 2000, vol. 4, issue 3-4, 159-179

Abstract: It is well known that high-frequency asset returns are fat-tailed relative to the Gaussian distribution, and that the fat tails are typically reduced but not eliminated when returns are standardized by volatilities estimated from popular ARCH and stochastic volatility models. We consider two major dollar exchange rates, and we show that returns standardized instead by the realized volatilities of Andersen, Bollerslev, Diebold and Labys (2000a) are very nearly Gaussian. We perform both univariate and multivariate analyses, and we trace the differing effects of the different standardizations to differences in information sets.

Keywords: high-frequency data; integrated volatility; realized volatility; risk management (search for similar items in EconPapers)
JEL-codes: C10 C22 C32 G12 G15 (search for similar items in EconPapers)
Date: 2000
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (91) Track citations by RSS feed

Downloads: (external link)
http://www.mfsociety.org/modules/modDashboard/uplo ... 3191v31176l1udr4.pdf
http://www.mfsociety.org/modules/modDashboard/uplo ... ogleScholar/684.html

Related works:
Working Paper: Exchange Rate Returns Standardized by Realized Volatility are (Nearly) Gaussian (2000) Downloads
Working Paper: Exchange Rate Returns Standardized by Realized Volatility are (Nearly) Gaussian (1999) Downloads
Working Paper: Exchange Rate Returns Standardized by Realized Volatility Are (Nearly) Gaussian (1999) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:mfj:journl:v:4:y:2000:i:3-4:p:159-179

Access Statistics for this article

Multinational Finance Journal is currently edited by Panayiotis C. Andreou

More articles in Multinational Finance Journal from Multinational Finance Journal Contact information at EDIRC.
Bibliographic data for series maintained by Theodossiou Panayiotis ().

 
Page updated 2022-11-17
Handle: RePEc:mfj:journl:v:4:y:2000:i:3-4:p:159-179